MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0009OF
Medical Device Problem Code Output Problem (3005)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/07/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a posterior segmental resection (partial resection of the posterior region of the lateral liver region) procedure, the first thunderbeat device was used and generated an error u508 after 5-6 outputs.A second device was used and from the same lot, and u508 error occurred after three seconds or more of output.The generator was replaced, and then new transducer was opened and tried but the error still occurred.As such, the procedure was extended by about an hour from the scheduled time due to the staff needing to go to the facility after the error occurred.The procedure was continued while making sure there was no output for more than three seconds while the second device was malfunctioning.No additional anesthesia or treatment was required.The procedure was completed using the second device of the same model.No health consequences were reported.The complaint is relevant to the first device used.
 
Additional Manufacturer Narrative
A1: complete name :(b)(6).The device evaluation is ongoing.Should additional relevant information become available, a supplemental report will be submitted.This report is related to the following linked patient identifier: (b)(6).
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.Additionally, to provide information inadvertently left out (b5), and to provide an update to field (h3).The device was evaluated by olympus.The tissue pad was unevenly worn and pad peeling was found.Upon inspection of the probe, an error was not detected.Therefore, the event which was reported was not reproduced.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation and past investigation results, a likely cause of the reported event could be the following: 1.The grasping section was closed without grasping anything while the output activation in seal & cut mode was activated, (this includes after tissue resection) causing the tissue pad to wear out and peel off partially.2.Due to wear of the tissue pad, the non-insulated area of the grasping section came into contact with the probe.3.The output was activated while the non-insulated area of the grasping section was contacting the probe causing a seal & cut shot circuit error.As a result, a contact mark developed.However, the root cause of the reported event could not be determined.The event can be prevented by following the instructions for use which state: "do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating." "when cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm that they are transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation." olympus will continue to monitor field performance for this device.
 
Event or Problem Description
Information inadvertently left out: it was reported that the operation time was 5 hours or more.The time of occurrence was 30 minutes to 2 hours.This was the first time that this device malfunction has occurred with the experienced doctor.A medical department briefing session was held and the possible cause was contact with metal and clip.Additionally, the first error occurred after about 5 uses, possible contact with clip.The second error occurred after more than 3 seconds of use and no metal contact.

Brand Name
THUNDERBEAT OPEN FINE JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key20599644
Report Number9614641-2024-02058
Device Sequence Number20465009
Product Code GEI
UDI-Device Identifier04953170343346
UDI-Public04953170343346
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0009OF
Device Lot Number3YK17
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/07/2024
Supplement Date Received by Manufacturer12/06/2024
Initial Report FDA Received Date11/04/2024
Supplement Report FDA Received Date12/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/17/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ESG-400, HF-GENERATOR, SN-UNK; TD-TB400, TRANSDUCER FOR THUNDERBEAT, SN-UNK; USG-400, ULTRASONIC GENERATOR, SN-UNK
Outcome Attributed to Adverse Event Other;
Patient SexUnknown